Illinois, 2011

Hail and Lightning Strike in Illinois, August 23, 2011

August 23, 2011 · NWS ILX · 4 events in 3 counties and zones

A warm front lifting northeast through central Illinois resulted in scattered thunderstorms from late morning into the early afternoon. Some of the thunderstorms produced large hail and lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northeast through central Illinois resulted in scattered thunderstorms from late morning into the early afternoon. Some of the thunderstorms produced large hail and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 23, 9:43 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 23, 9:43 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1043 AM CDT TUE AUG 23 2011

.DISCUSSION...
ISSUED 1040 AM CDT TUE AUG 23 2011
MCS HOLDING ON THIS MORNING AND DIVING THROUGH THE NRN PORTIONS OF
ILX CWA. WEATHER FOR NEXT 24 HOURS WILL BE DRIVEN MOSTLY BY THE
MESOSCALE FEATURES. OUTFLOW BOUNDARIES FROM THESE STORMS AND
HEATING IN THE SOUTH DISPLACING THOSE BOUNDARIES WILL HELP TO ADD
TO POTENTIAL FOR ANOTHER AFTERNOON/EVENING ROUND OF TS. WILL BE
UPDATING THE GRIDS FOR THE LATER CHANCES FOR PRECIP AND SOME MINOR
TWEAKS HERE AND THERE WITH TEMPS.

HJS
&&

.AVIATION...
ISSUED 656 AM CDT TUE AUG 23 2011

WHILE THE THUNDERSTORM THREAT WILL BE TRICKY TO PIN POINT ACROSS
THE CENTRAL ILLINOIS TERMINALS THROUGH THE 12Z TAF VALID
TIME...THE BULK OF THE PERIOD IS EXPECTED TO BE DRY WITH VFR
CONDITIONS. A STORM COMPLEX MOVING ACROSS NORTHERN ILLINOIS THIS
MORNING WILL PUSH AN OUTFLOW BOUNDARY INTO CENTRAL ILLINOIS THAT
MAY SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON INTO THIS EVENING. THE GREATEST THREAT WILL BE ACROSS
KPIA/KBMI/KCMI...BUT EVEN THERE THE CONFIDENCE IN TIMING/COVERAGE
IS TOO LOW TO GO ABOVE A VCTS MENTION AT THIS TIME. SOUTHERLY
WINDS IN THE WAKE OF A DEPARTING AREA OF HIGH PRESSURE WILL BECOME
GUSTY THROUGH DIURNAL MIXING LATER TODAY...WITH THE GUSTS FALLING
OFF AGAIN THIS EVENING AS DIURNAL HEATING IS LOST.

BAK
&&

.PREV DISCUSSION...
ISSUED 237 AM CDT TUE AUG 23 2011

HIGH PRESSURE WAS CENTERED OVER WEST VIRGINIA...BUT STILL SEEING
SOME LINGERING EFFECTS OF IT AS FAR WEST AS ILLINOIS. HAVE SEEN
TEMPERATURES DIP AS LOW AS THE MID 50S ALONG THE INDIANA BORDER
EARLY THIS MORNING. REGIONAL RADAR SHOWING AN INTENSIFYING MCS
ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA...MOVING SOUTHEAST.
ANOTHER LESS-INTENSE MCS WAS UPSTREAM ALONG THE MINNESOTA/NORTH
DAKOTA BORDER...NEAR A SHORTWAVE THAT WAS QUITE EVIDENT ON WATER
VAPOR IMAGERY OVER THE NORTHERN PLAINS.

THE MAIN FORECAST CONCERN INVOLVES THE MCS EVOLUTION...AND ITS
ASSOCIATED RAINFALL TODAY. THIS INCLUDES SEVERE WEATHER POTENTIAL.
RENEWED DEVELOPMENT ON WEDNESDAY IS ALSO A CONCERN...ALONG WITH
TEMPERATURES AHEAD OF THE UPCOMING COLD FRONT.

SHORT TERM...TODAY THROUGH WEDNESDAY...

MCS HAS TAKEN A DEFINITE SOUTHEAST TURN RECENTLY...AND CORFIDI
VECTORS SUGGEST THIS MOVEMENT SHOULD CONTINUE. LATEST HRRR...AS
WELL AS AWIPS TIME-OF-ARRIVAL TOOL...SUGGESTS STORM ARRIVAL IN
THE GALESBURG AREA TOWARD 8 AM. HOWEVER...LOW LEVEL JET IN THIS
AREA IS NOT QUITE AS STRONG AS IT IS FURTHER BACK IN IOWA...SO
SOME WEAKENING IS POSSIBLE AS THE MCS ARRIVES. HRRR SUGGESTS THE
REMNANT RAINFALL MAY REACH AS FAR AS CHAMPAIGN BY LATE MORNING...
BUT INSTABILITY THAT FAR EAST IS MUCH LESSER AND CONFIDENCE IN
THAT SCENARIO IS LOW. RENEWED DEVELOPMENT IS POSSIBLE LATER IN THE
AFTERNOON AND ESPECIALLY INTO EVENING...AS THE REMNANT OUTFLOWS
FROM THE TWO MCS SYSTEMS INTERACT WITH THE RECOVERING AIR
MASS...AND THE UPPER WAVE BEGINS TO MOVE ACROSS WISCONSIN AND
ILLINOIS. SPC CONVECTIVE OUTLOOK FOR TODAY AND TONIGHT PLACES THE
SLIGHT RISK FROM ABOUT I-72 NORTH.

ARRIVAL OF THE ACTUAL FRONT LAGS BEHIND THE UPPER WAVE
CONSIDERABLY...WITH 00Z MODELS FAIRLY UNIFORM WITH A WEDNESDAY
AFTERNOON OR EVENING PASSAGE. PLENTY OF DESTABILIZATION SHOULD
TAKE PLACE AS TEMPERATURES RISE INTO THE 90S...FIRING SCATTERED
THUNDERSTORMS. SOME SEVERE POTENTIAL AGAIN...ALTHOUGH CHANCES WILL
INCREASE FURTHER TO THE NORTHEAST. RAIN WILL TAPER OFF QUICKLY
BEHIND THIS FRONT...WITH THE ENTIRE CWA EXPECTED TO BE DRY BY
SUNRISE THURSDAY.

LONG TERM...THURSDAY THROUGH MONDAY...

HIGH PRESSURE TO BUILD ACROSS THE MIDWEST THURSDAY BEHIND THE
FRONT...SLOWLY DRIFTING EAST THROUGH FRIDAY. BEHIND IT...THE NEXT
WAVE WILL DROP OUT OF THE NORTHERN PLAINS. LATEST GFS IS MUCH MORE
AGGRESSIVE IN BREAKING DOWN THE HIGH AND PRODUCING SHOWERS/STORMS
ON SATURDAY...ALBEIT NORTH OF OUR AREA. ECMWF FEATURES A
DISSIPATING SURFACE FRONT...WITH NO RAINFALL. WITH A RATHER
PERSISTENT NORTHEAST FLOW OVER OUR AREA...THE LATTER SCENARIO SEEMS
MORE PLAUSIBLE AT THIS TIME.

HURRICANE IRENE MOVING UP THE EAST COAST IS EXPECTED TO CAUSE A
BOTTLENECK THIS WEEKEND...IN ANY FEATURES MOVING THROUGH THE
MIDWEST. THIS APPEARS TO HELP CARVE A RATHER SIGNIFICANT UPPER
TROUGH OVER THE MIDWEST BY MONDAY. BEST RAIN CHANCES WITH THIS
SYSTEM WILL PROBABLY BE JUST BEYOND THE END OF THE CURRENT
FORECAST RANGE.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 10:34 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1134 AM CDT TUE AUG 23 2011

ILZ027>031-036>038-041>046-241100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-
PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
1134 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE PASS TO THE NORTH OF THE REGION THROUGH
TONIGHT. THIS DISTURBANCE AND OUTFLOW BOUNDARIES FROM
THUNDERSTORMS ACROSS NORTHERN ILLINOIS MAY SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WIND GUSTS
AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST THROUGH WEDNESDAY AS ANOTHER
UPPER LEVEL DISTURBANCE PUSHES A COLD FRONT THROUGH THE AREA.

AHEAD OF THE COLD FRONT WEDNESDAY AFTERNOON...HEAT INDICES
APPROACHING 100 DEGREES ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON INTO THE
EVENING HOURS.

ILZ040-047>057-061>063-066>068-071>073-241100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
1134 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE PASS TO THE NORTH OF THE REGION THROUGH
TONIGHT. THIS DISTURBANCE AND OUTFLOW BOUNDARIES FROM
THUNDERSTORMS ACROSS NORTHERN ILLINOIS MAY SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST THROUGH WEDNESDAY AS ANOTHER
UPPER LEVEL DISTURBANCE PUSHES A COLD FRONT THROUGH THE AREA.

AHEAD OF THE COLD FRONT WEDNESDAY AFTERNOON...HEAT INDICES
APPROACHING 100 DEGREES ARE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON INTO THE
EVENING HOURS.

HJS

In the hours before

Special weather statement, Aug 23, 8:27 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
927 AM CDT TUE AUG 23 2011

ILZ029>031-037-038-231515-
MARSHALL-MCLEAN-PEORIA-TAZEWELL-WOODFORD-
927 AM CDT TUE AUG 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAZEWELL...NORTHERN
PEORIA...SOUTHERN MARSHALL...WESTERN MCLEAN AND WOODFORD COUNTIES
UNTIL 1015 AM CDT...

AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPARLAND TO ROME TO
BRIMFIELD...MOVING SOUTHEAST AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WASHBURN...
  SPRING BAY...
  PEORIA...
  METAMORA...
  GERMANTOWN HILLS...
  WEST PEORIA...

OTHER LOCATIONS AFFECTED INCLUDE...HOPEWELL...KICKAPOO...ALTA...
MOSSVILLE...LOW POINT AND CAZENOVIA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4076 8892 4075 8899 4067 8899 4066 8904
      4063 8905 4063 8910 4060 8914 4059 8926
      4047 8927 4045 8935 4087 8991 4093 8963
      4106 8946
TIME...MOT...LOC 1427Z 310DEG 35KT 4099 8937 4087 8953
          4083 8979

HJS
Local storm report, Aug 23, 9:40 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1040 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 NE DAHINDA            40.96N 90.09W
08/23/2011  M1.02 INCH       KNOX               IL   CO-OP OBSERVER

            TWO HOUR STORM TOTAL.

&&

JRP

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Lightning, Champaign

When
August 23, 11:15 AM CST
Where
Champaign County, 0.65 mi SSE of Fisher
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.311, -88.347

An auto body shop in the town of Fisher was struck by lightning, which ignited a fire. The building sustained minor damage. There was one person in the building, but they escaped without injury.

Hail, Woodford

When
August 23, 11:32 AM CST
Where
Woodford County, 1.71 mi WNW of Metamora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.790, -89.380

Storm spotters reported penny sized hail near Metamora.

Hail, Tazewell

When
August 23, 11:38 AM CST
Where
Tazewell County, 1.57 mi E of Beverly Manor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.700, -89.440

Spotters reported nickel sized hail just west of Washington.

Hail, Woodford

When
August 23, 11:38 AM CST
Where
Woodford County, 0.52 mi W of Eureka
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.720, -89.280

Spotters reported penny sized hail near Eureka.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345547, 344606, 344607, 344608.